Heavy Rain, Pueblo
- When
- July 24, 12:38 PM MST to 2:38 PM MST
- Where
- Pueblo County, 5.06 mi WSW of Pinon
- Reported by
- Trained Spotter
- Coordinates
- 38.410, -104.700
Heavy rainfall of 1.00 inches.
Increases in moisture and instability on this day supported thunderstorm development over and near the mountains, and also around the I-25 and Highway 50 corridors. Stronger development did occur across Pueblo county, where heavy rainfall with flash flooding and damaging winds were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Increases in moisture and instability on this day supported thunderstorm development over and near the mountains, and also around the I-25 and Highway 50 corridors. Stronger development did occur across Pueblo county, where heavy rainfall with flash flooding and damaging winds were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 11:22 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1222 PM MDT Sat Jul 24 2021 .UPDATE... Issued at 1218 PM MDT Sat Jul 24 2021 No big changes to the forecast at this time, including the current Flash Flood Watch in effect. Isolated to widely scattered showers have occurred this morning, mainly along two separate focus areas. This can be noted by looking at the latest RAP analysis, satellite imagery, and surface obs where convergent axis aloft is supporting development over the Pikes Peak region and Palmer Divide and another focus area at the lower levels/surface is supporting isolated showers over Pueblo county. Thunder has not been observed so far, but with persistent northeast wind advecting higher dewpoint air into the I-25 and Highway 50 corridors and expected steepening lapse rates, anticipate increases in overall instability will support an increase in precip intensity over the next 1-2 hours. This should support increases in thunderstorm coverage first over and near the mountains, but then quickly along and around the I-25 and Highway 50 corridors. This development will be focused along the previous mentioned support and where higher moisture and instability will reside. While shear will not support organized development, can't rule out a few stronger storms capable of producing hail to the size of nickels, wind gusts to 55 mph, and heavy rain. With regards to the heavy rain, did contemplate expanding the current Flash Flood Watch into parts of southern Chaffee, Fremont, Pueblo, and southern El Paso counties today but decided to hold off at this time given some low confidence. Do have concerns that this area, which observed heavy rainfall last evening, could see another round of similar storms this afternoon and evening. The previously mentioned support and moisture/instability trends are concerning, but also the persistent and deep moist upslope flow right into this area. This additional support along with guidance indicating a continued increase in PWATS to around 1.5 inches into parts of this area, could support high rainfall rates. At this time, confidence with coverage is low, along with storm movement. So, once again, held off on expanding the Watch but will continue to keep a close eye on trends to see if any last minute adjustments will be needed. && .SHORT TERM...(Today and tonight) Issued at 401 AM MDT Sat Jul 24 2021 ...Flash Flood Watch for the central and southwest mountains and the northern Sangre de Cristo Range today... ...Widely scattered to numerous thunderstorms will develop later in the afternoon over the mountains. Storms will begin to develop over the I-25 corridor by as early as late morning over the Palmer Divide and northern plains and then move south throughout the afternoon. Nearly all locations within our CWA will be impacted with showers and thunderstorms by late evening. Storms will be slow-moving and put down copious amounts of heavy rain in a short period of time, therefore the main threat with these storms will be possible localized flash flooding over the burn scar areas. Storms could also contain small hail and gusty winds up to 50 mph. There is also a slight chance of a thunderstorm becoming severe, especially along the I-25 corridor later in the evening. If storms do become severe, they could contain hail of up to an inch in diameter and wind gusts of possibly 60 mph or greater... Today... The ridge has begun to flatten and the upper level low that is currently to the south over New Mexico will continue to propagate westward and as it does it will help to draw up more moisture from the south and and help to destabilize the lower levels as it does. There is also a frontal boundary that is going to be moving down from the north over the plains with a WSW to ENE orientation, and this will also help to provide lift and initiate convection over the plains throughout the early morning and afternoon hours over the Palmer Divide area and northern plains, and eventually affecting the southern plains going into the evening hours as it slowly moves southward. The timing of this looks to be over the Palmer Divide area around 11 am, then slowly move south over the Arkansas River Valley. Some of the models, such as the SREF, show a concentrated area of high MLCAPE of nearly 2500 J/kg over El Paso and Pueblo counties around 3 to 4 pm, with a bullseye of high QPF, so there will be a very slight chance of urban flash flooding in either Colorado Springs or Pueblo if this comes to fruition. Meanwhile, there is a residual and substantial monsoonal moisture plume that still exists over the region that will eventually extend over the east and southeast plains by later in the evening, and with LI values of around -3 to -4 and areas of sufficient CAPE, there could be a few developing thunderstorms over these areas later on in the day. The lastest convective allowing models all reflect that there is little to no shear in the mid levels, therefore as the lower levels become more unstable and orographic lifting plays a role, these storms could become strong, yet remain stationary. Given the thermodynamics in play, there could also be an isolated severe thunderstorm or two, although with such little shear in place, it is not anticipated. The main concern will be very heavy rainfall over a brief period of time and flash flooding is possible, especially in and around the burn scar areas, with the Decker burn scar being the most vulnerable. Other hazards associated with storms if they do become severe would likely be hail of up to 1 inch in diameter and wind gusts of up to 60mph. Moreover, if storms do become stationary as aforementioned, this could also lead to the possibility of flash flooding. This could occur even if storms are not severe, especially in and around the vicinity of the burn scar areas. In and around the Rampart Range and Palmer Divide, with the boundary in place, there could be possibly the formation of an MCS later. Some of the models, such as the HRRR, have been hinting at this. Burn scars within the central and southern Sangre de Cristo Mountains also have a slight chance of being impacted by flash flooding, however, thunderstorms are anticipated to be more isolated in this area. Winds will generally be light over much of the CWA for today, with predominantly easterly winds over the central and eastern plains, and then becoming more northerly over the I-25 corridor, where they will be a little stronger and gusty at times. Winds will increase later out of the ESE for the San Luis Valley and become gusty at times. With a strong ridge in place and lack of clouds initially before thunderstorm development, expect temperatures to get very warm to hot over much of the plains again today, with triple digit heat likely in some areas of the lower Arkansas River Valley, and temperatures as a whole being around 5 to 10 degrees above the seasonal average for this time of year over much of the CWA. Tonight... Showers and thunderstorms will continue into the late evening, and there could possibly be some areas continuing to receive rainfall over night since there is a significant amount of monsoonal moisture remaining in place. Mostly cloudy skies will blanket most of the CWA into the early morning hours, and this could modify low temperatures to be slightly warmer for some locations. Most of the showers should continue to taper off for most areas by midnight. Winds will continue to remain calm for most areas. Low temperatures will only cool off into the low to mid 60s for much of the plains, low to mid 50s for the higher mountain valleys, and upper 30s to 40s for high country. .LONG TERM...(Sunday through Friday) Issued at 401 AM MDT Sat Jul 24 2021 Upper level ridge over CO begins to build northward Sun-Mon, while residual moisture plume remains in place across srn CO. Set-up should again favor widespread mountain convection both days, with models hinting at deepest moisture perhaps sinking south on Mon, dragging the greatest coverage of convection southward toward the NM border. Slow moving storms remain likely as steering flow is light and erratic, and an enhanced risk of flash flooding will persist over area burn scars and steep terrain. For the I-25 corridor and eastern plains, still enough east to west steering flow to keep mountain convection mainly west, but weak surface boundary will lurk somewhere near or just south of the Arkansas River both days, providing a focus for at least isolated/scattered storms both days at lower elevations. Max temps both Sunday and Monday will run just slightly cooler than the past few days as clouds and precip put an earlier end to afternoon heating at most locations. For Tuesday into the remainder of the week, upper high builds northward over the Rockies Tue/Wed, then shifts slowly eastward into the central plains by the end of the week. Moisture will gradually diminish across the area as drier air circulates around the high from the east, while main monsoon plume shifts westward toward the Great Basin. Still enough residual moisture in place for at least isolated to scattered convection each afternoon and evening, though expect a downward trend in coverage until Fri/Sat, when moisture plume begins to creep back eastward through CO as upper high moves into the plains. NBM pops look too high given the pattern, and cut back pops along and east of the mountains Tue- Thu, as steering flow will push storms westward. Max temps look hot through the week as heights and mid level temps build, above average readings across the region look likely at most locations. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1218 PM MDT Sat Jul 24 2021 Another active period expected across the TAF sites this period, especially around COS and ALS where afternoon and evening showers and thunderstorms are appearing possible. While this is the expected trend, did not make too many adjustments to the TAFs at this time, keeping only VCSH and VCTS. Will closely monitor trends in the near term and update as needed, but highest thunderstorm chances look to be from around mid afternoon through early evening. Also, didn't make too many changes to the ALS forecast, keeping the VCSH and VCTS mention. This trend looks to be on track though, with the development around ALS expected to remain more isolated to scattered. Showers may linger into mid to late evening before conditions dry, but with precip development once again expected right at the very end of the forecast period on Sunday. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ060-061- 064>068-072-073. && UPDATE...RODRIGUEZ SHORT TERM...STEWARD LONG TERM...PETERSEN AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Sat Jul 24 2021 COZ058>089-093>099-251800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Sat Jul 24 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to increase in coverage and intensity this afternoon into this evening across southern Colorado, especially along and west of I-25. While flash flooding remains possible over and near the mountains and across the area burn scars, there is an increasing possibility for stronger storms along and around the I-25 and Highway 50 corridors. This development could produce hail to nickel size, wind gusts to 55 mph, and isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous afternoon and evening thunderstorms will continue across the mountains from Sunday into Monday, with scattered storms possible along the I-25 corridor and across the eastern plains both days. Storms will be slow moving and capable of producing locally heavy rain, leading to enhanced flash flooding risks, especially for burn scar areas. Other storm threats will include lightning and gusty outflow winds to around 50 mph, and some small hail will be possible with the stronger storms. Storm coverage and intensity will begin to decrease from Tuesday through the remainder of the week, as moisture levels fall across the region, though isolated to scattered afternoon and evening storms will be possible each day, mainly across the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of the Continental Divide, northern Sangre de Cristo Mountains, Rampart Range, and the I-25 and Highway 50 corridors this afternoon and evening. RODRIGUEZ
Special Weather Statement National Weather Service Pueblo CO 126 PM MDT Sat Jul 24 2021 COZ085-086-242015- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 126 PM MDT Sat Jul 24 2021 ...SPECIAL WEATHER STATEMENT... At 124 PM MDT, Doppler radar was tracking a strong heavy rain producing thunderstorm near Pueblo West north of highway 50, or 11 miles northwest of Pueblo, moving west at 10 mph. Winds in excess of 30 mph along with torrential rainfall will be possible with this storm. Heavy rain on I-25 between mile marker 105 and 115 may cause ponding of water on the road surfaces during the heavier rain, and side roads may experience some minor flooding at times. Locations impacted include... Northern Pueblo, Pinon and Pueblo West north of highway 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3850 10454 3833 10456 3834 10486 3853 10485 TIME...MOT...LOC 1924Z 094DEG 8KT 3841 10472 KT
The Pueblo radar (KPUX), 46 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
4 flash flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy rainfall of 1.00 inches.
Exit 108 was flooded with at least 1.5 feet of water under the overpass.
Observer said he had at least 3 inches in his gauge.
Widespread flooding was observed in the area, with 5.52 inches of observed rainfall.
Reports and photos of downed trees were taken in the town of Avondale. Time was estimated.
Heavy rainfall of 3.00 inches.
Platteville Blvd. was flooded and closed between Painted Hill and Bronco Lanes.
There was a report of one house flooded and multiple houses being sandbagged near Willow Creek in the Baca Grande region of Crestone, Colorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977738, 977734, 977739, 977735, 977741, 977740, 977736, 977737.